Alert archive / Alabama / Flash Flood Warnings in 2024

Flash Flood Warning 12, NWS Birmingham, AL

July 27, 2024Lamar County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 27, 2024, 8:32 PM CDT for Lamar County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2024, 8:32 PM CDT (01:32 UTC)
Expired
Jul 27, 2024, 11:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 28 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WGUS54 KBMX 280132
FFWBMX
ALC075-280430-
/O.NEW.KBMX.FF.W.0012.240728T0132Z-240728T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
832 PM CDT Sat Jul 27 2024

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Central Lamar County in west central Alabama...

* Until 1130 PM CDT.

* At 832 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1.5 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Vernon, Sulligent, Bedford, Lamar County Airport, Blooming Grove, 
  Crossville, Hightogy, Star, Lamar County Public Lake and Melborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3368 8802 3360 8809 3356 8818 3358 8827
      3377 8824 3383 8820 3390 8812 3389 8798
      3383 8797 3380 8797

FLASH FLOOD...RADAR INDICATED

$$

89^GSatterwhite
1 follow-up statement
678 
WGUS74 KBMX 280227
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
927 PM CDT Sat Jul 27 2024

ALC075-280430-
/O.CON.KBMX.FF.W.0012.000000T0000Z-240728T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lamar AL-
927 PM CDT Sat Jul 27 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT THIS 
EVENING FOR CENTRAL LAMAR COUNTY...

At 927 PM CDT, the public reported thunderstorms producing heavy 
rain across the warned area. Between 3 and 7 inches of rain have 
fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Vernon, Sulligent, Bedford, Lamar County Airport, Blooming Grove, 
  Crossville, Hightogy, Star, Lamar County Public Lake and Melborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3368 8802 3360 8809 3356 8818 3358 8827
      3377 8824 3383 8820 3390 8812 3389 8798
      3383 8797 3380 8797

FLASH FLOOD...OBSERVED

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:34 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 27, 3:34 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
334 PM CDT Sat Jul 27 2024

...New LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 108 PM CDT SAT JUL 27 2024

This afternoon.

A longwave trough remains over the Northeast Seaboard while a
closed upper low was over the Northwest Ozarks. A weak front
extended from West Tennessee southeast to near Gadsden and further
Southeast to near Atlanta, GA and was returning north as a warm
front. A coastal/marine boundary was moving northeast, extending
from North Mississippi southeast to near Pensacola, FL. A deep
moist airmass remains in place across the area while a few
shortwaves continue to move northeast across the region,
supporting shower development currently across our central
counties in a northwest to southeast extent and a band of showers
with some thunderstorms approaching from the south.

Expect scattered to numerous showers with some thunderstorm
activity this afternoon with bet chances across the southwest half
of the forecast area. Locally heavy rainfall is expected and
urban and poor drainage areas that experience multiple rounds of
activity may experience ponding of water. Winds will be from the
southeast at 4-8 mph. Highs will range from the mid 80s northeast
to the low 90s south.

Tonight.

The upper low will move further north over Missouri tonight as
the longwave trough moves offshore of the East Coast. Surface high
pressure builds over the Mid Atlantic and Northeast temporarily.

A moist airmass will persist areawide with lingering boundaries
across the area, expected to be aligned from northwest to
southeast overnight. Weak surface convergence with some lingering
weaker disturbances aloft will support continued chances for
isolated to scattered showers with a thunderstorm or two
overnight. Winds will be from the southeast at 2-4 mph and low
temperatures will range from the low 70s northeast to the mid 70s
southwest.

Sunday.

A mid-level low will become positioned over Southeast Iowa while
a coastal storm develops off the Northeastern Seaboard. Surface
high pressure will stretch from Upstate New York southwest into
Northwest North Carolina. More disturbances aloft will move
northeast over the western portion of the area during the day,
supporting additional shower and thunderstorm activity in the
deeply moist and buoyant environment.

Look for chances for showers and some thunderstorms to increase
from the northwest through the morning hours and expanding
southeast through the day with best chances generally centered
along the Interstate 59 corridor. Locally heavy rainfall may
result and may cause ponding of water in urban and poor drainage
areas. Winds will be from the south to southwest at 4-8 mph. High
temperatures will range from the mid 80s north and northeast to
around 90 south.

05

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 331 PM CDT SAT JUL 27 2024

The long-term forecast remains on track as we approach this
upcoming week, as the upper ridge will at first build over the
northern Gulf of Mexico Sunday evening. As the ridge migrates
westward and becomes centered over Central Texas by Monday
afternoon, northwest flow aloft will begin across the Southeast.
Shortwave impulses are expected to move into the region from the
north and northwest that will help trigger widespread showers and
storms by Monday afternoon and evening. We should have plenty of
moisture and instability for storms to work with as a surface
ridge over the northern Gulf transports tropical moisture
northward. We'll need to keep an eye on some of the storms that
develop on Monday for the possibility of strong wind gusts as
DCAPE increases and we get a little extra northwesterly wind shear
aloft.

The ridge will then build eastward by Tuesday and Wednesday,
gradually shifting shower and storm chances off to the east. High
temperatures will also increase into the lower 90s on Tuesday and
mid 90s by Wednesday. Ridging is expected to remain in place
through the end of the week with only isolated to scattered
convection during the afternoon and highs holding firm in the mid
90s.

56/GDG

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT SAT JUL 27 2024

Showers are developing across portions of our central counties
with showers and a few storms approaching our area from the
southwest. Expect increasing chances for showers and a few
thunderstorms this afternoon with best potential through mid
afternoon near TCL/MGM/EET followed by better chances for
BHM/ASN/ANB later this afternoon and into the evening. Lingering
showers and a storm or two will remain possible overnight with
best potential at TCL/BHM/EET/MGM overnight. If clouds decrease,
some patchy fog will be possible toward sunrise on Sunday morning.
More widespread showers and isolated storms are forecast Sunday
with best potential across our northern forecast sites.

05

&&

.FIRE WEATHER...

The wet/humid pattern continues through the early part of next week
with Min RHs remaining in the 60-80% through at least midweek. 20ft
winds will be generally light out of the southeast over the weekend,
shifting more southwesterly on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  86  72  88 /  50  90  70  80
Anniston    72  87  73  87 /  50  90  70  80
Birmingham  74  85  73  88 /  70  90  60  80
Tuscaloosa  75  88  74  90 /  70  90  50  80
Calera      74  86  73  88 /  70  90  50  80
Auburn      74  87  73  88 /  60  70  50  80
Montgomery  75  90  75  90 /  70  80  50  80
Troy        74  90  73  89 /  70  70  50  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...05
LONG TERM....56/GDG
AVIATION...05
Hazardous weather outlook, Jul 27, 3:50 AM CDT, 16 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
350 AM CDT Sat Jul 27 2024

ALZ011>015-017>050-281200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
350 AM CDT Sat Jul 27 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 27, 7:28 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
728 PM CDT Sat Jul 27 2024

ALZ012-280045-
Lamar AL-
728 PM CDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAMAR COUNTY THROUGH 745
PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bedford, or near Vernon, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vernon, Sulligent, Beaverton, Lamar County Airport, Crews, Bedford,
Star, Pine Springs, Hightogy, and Lamar County Public Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3395 8822 3395 8801 3364 8803 3365 8826
TIME...MOT...LOC 0028Z 282DEG 5KT 3380 8821

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:28 PM CDTSpecial Weather StatementBMXLamar17 min
Jul 27, 8:17 PM CDTAreal Flood AdvisoryBMXLamar118 min
Jul 28, 8:37 AM CDTAreal Flood AdvisoryBMXMarion5 hr
Jul 28, 9:34 AM CDTSpecial Weather StatementBMXWinston41 min
Jul 28, 10:13 AM CDTSpecial Weather StatementBMXWinston32 min
Jul 28, 11:53 AM CDTAreal Flood AdvisoryBMXFayette, Walker, Winston3 hr
Jul 28, 12:37 PM CDTFlash Flood WarningBMXLamar, Marion4 hr
Jul 28, 1:33 PM CDTAreal Flood AdvisoryBMXMarion, Winston3 hr
Jul 28, 2:37 PM CDTSpecial Weather StatementBMXWalker38 min
Jul 28, 2:40 PM CDTAreal Flood AdvisoryBMXShelby3 hr
Jul 28, 2:42 PM CDTSpecial Weather StatementBMXFayette33 min
Jul 28, 3:02 PM CDTAreal Flood AdvisoryBMXBlount, Etowah, St. Clair3 hr
Jul 28, 3:32 PM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Shelby3 hr
Jul 28, 4:14 PM CDTSpecial Weather StatementBMXJefferson31 min
Jul 28, 4:22 PM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Tuscaloosa113 min
Jul 28, 4:44 PM CDTFlash Flood WarningBMXJefferson, Shelby3 hr

Nearby

Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.